BT_RT 1.6 Describe the physiological basis of anaphylactic and anaphylactoid reactions

OLYMPUS DIGITAL CAMERA

Relatives of the little guy hiding in the poppy, are big culprits in this department…

Anaphylaxis – arrgghh! I think this is one of the most awful complications associated with anaesthesia – its idiosyncratic nature mades it hard to avoid even with careful practice and, although rare, despite gold standard treatment a few patients will have a terrible outcome.

Anaphylaxis is obviously not a normal physiological response and hence tends not to be covered in physiology textbooks. Of those books on the reading list, Hemmings and Egan Ch 6 Adverse Drug Reactions and Miller Ch 34 Anaesthetic Implications of Concurrent Disease, both discuss it. Here  is and article from BJA Education and the Australian and New Zealand Anaesthetic Allergy Group have a wide range of resources especially for management of suspected anaphylaxis.

BT_RT 1.6 Describe the physiological basis of anaphylactic and anaphylactoid reactions

The first four of these statements are core and the answers and be found in the textbook references above

Anaphylaxis is a Type 1 hypersensitivity reaction T/F

Following initial exposure to an allergen, IgE anitbodies are generated with circulate in the plasma until a repeat exposure T/F

Products of mast cells may be released en masse with both anaphylactic and anaphylactoid reactions T/F

The symptoms of anaphylaxis can all be attributed to histamine T/F

These two require a bit more thought (although the answer to the first in the books 😉 )

The severity of an anaphylactoid, but not an anaphylactic reaction may be reduced by giving a drug slowly T/F

Immediately after a life threatening anaphylactic reaction, the same drugs may be given without risk if the same response T/F

2017.2 SAQ 11

Describe the immunology, mediators and pathophysiology of anaphylaxis. Do not discuss management.

Anaphylaxis continues to be a major cause of anaesthetic morbidity and mortality. Understanding the pathophysiology is essential in order to comprehend the management of this complex, challenging emergency.

T / F  histamine is released from MAST cells during anaphylaxis – it causes bronchospasm via H1 receptors

T / F  anaphylaxis to muscle relaxants can occur due to prior sensitisation from exposure to some cosmetics, or pholcodeine cough mixture

T / F  MAST cell degranulation occurs when an allergen binds to IgG on the MAST cell surface

T / F  histamine, leukotrienes and platelet activaing factor all increase vascular permeability during anaphylaxis – many litres of IV fluid can be needed during resuscitation

T / F  patients with anaphylaxis will reliably show a rash or urticaria

T / F  if you suspect a penicillin allergy, 100 mg of cephazolin can be given IV to determine if it is safe to give that drug